Illinois, 2025Tornado and Damaging Winds in Illinois, May 20, 2025
May 20, 2025 · NWS PAH · 5 events in 4 counties and zones
A squall line pushed eastward overnight across the warm sector of a low pressure system in Iowa. A surging portion of the line produced wind damage in portions of Southern Illinois, including the formation of a brief tornado in eastern Union County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line pushed eastward overnight across the warm sector of a low pressure system in Iowa. A surging portion of the line produced wind damage in portions of Southern Illinois, including the formation of a brief tornado in eastern Union County. MLCAPE was around 1000-1500J/kg, effective bulk shear was 40-50kts, and 0-3km SRH was 200-300m2/s2, with dewpoints in the mid to upper 60s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 11:38 PM CST, 33 minutes earlier. Its key messages:
- Strong to severe storms are possible tonight across portions of the area. Storms should weaken as they move east. All hazards are possible.
- Strong to severe storms are possible again tomorrow afternoon and evening across portions of the area. All hazards are possible.
- Cooler temperatures for mid to late week with drier conditions.
Area forecast discussion, May 19, 11:38 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1238 AM CDT Tue May 20 2025
.KEY MESSAGES...
- Strong to severe storms are possible tonight across portions
of the area. Storms should weaken as they move east. All
hazards are possible.
- Strong to severe storms are possible again tomorrow afternoon
and evening across portions of the area. All hazards are
possible.
- Cooler temperatures for mid to late week with drier
conditions.
&&
.DISCUSSION...
Issued at 250 PM CDT Mon May 19 2025
Aloft there is a digging trof across the Rockies with a leading
closed low over the northern Plains with a secondary embedded trof
over Utah moving towards the Four Corners region. Across our area we
have a warm front lifting north today and even though we have warm
air advection in place, we should stay mainly dry this afternoon and
evening. Later today out west storms will develop and grow into
one or more linear segments, particularly over eastern KS,
eastern OK, and western MO. Models have these storms moving
east and will eventually move into SEMO around midnight. As this
line moves east storms should weaken, particularly as they
cross the Mississippi River. However in SEMO there will still be
around 1,500-2,500 J/kg of SBCAPE, mid level lapse rates are
initially 6.5-7 degC/km but they quickly fall off after 06Z,
50-60 kts of bulk shear, and upper 60s to lower 70s dewpoints.
Given these conditions, all severe hazards are possible: large
hail, damaging winds, and possibly an isolated tornado (possibly
embedded in the line).
What transpires tomorrow in regards to storms and severe threat is
very conditional upon what happens tonight into tomorrow morning,
how we recover tomorrow, and what remaining outflow boundaries are
around the area. Right now, most of the models currently support
clearing behind the line that moves through tonight and early
tomorrow, and so we may see a dry period tomorrow morning. This
would allow us to destabilize and set the scene for round two
tomorrow afternoon. Strengthening mid level and upper level flow
with help initiate convection along with the trof aloft and at the
sfc passing through. Around 18Z tomorrow we have 1,500-3,000 J/kg of
SBCAPE, mid level lapse rates don't look quite as steep, but low
level 0-3km lapse rates are much better, around 7.5 degC/km, and 50-
60 kts of bulk shear. Once again all severe hazards will be
possible: large hail, damaging winds, and possibly stronger
tornadoes (there is a 10% hatched area across the KY Purchase
and Pennyrile regions).
Due to multiple rounds of convection there could be some localized
flash flooding concerns. All told, 1-3 inches of rain is possible
with lower amounts down south and higher amounts up north in
southern IL. The front will be through the area by Tuesday night
with cooler temperatures for mid to late week. There could be a
brief shower or two Wednesday night as we sit in cyclonic flow on
the southwest edge of a trof aloft. Rain chances then return for the
weekend thanks to some localized disturbances.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue May 20 2025
A cluster of showers and thunderstorms are moving through the
region this morning. SHRA and embedded TSRA will be possible for
the terminals with reductions in cigs and visby. Expecting a
lull in activity later this morning before additional scattered
SHRA/TSRA develops by the afternoon with the threat of severe
storms a possibility. This activity will be east of EVV/OWB by
00z with clearing expected afterwards.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...SHAWKEY
AVIATION...AD
Hazardous weather outlook, May 19, 2:02 PM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
302 PM CDT Mon May 19 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
302 PM CDT Mon May 19 2025 /402 PM EDT Mon May 19 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Higher coverage of thunderstorms are expected tonight with some
storms becoming strong to severe. Large hail, damaging winds, and
an isolated tornado are the main hazards tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are again expected on Tuesday with severe storms
likely. Large hail, damaging winds, and a few tornadoes remain
possible with any severe storms. While the greater threat of
severe weather is in western Kentucky, the entire area is under a
risk for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight and again on Tuesday.
In the hours before
Special weather statement, May 19, 10:53 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1153 PM CDT Mon May 19 2025
MOZ076-086-087-100-107>110-200600-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff,
and Bloomfield
1153 PM CDT Mon May 19 2025
...Risk for a few severe thunderstorms and isolated tornadoes...
A broken line of storms is moving steadily east across southeast
Missouri. As of 1151 pm the strongest cells are north of Sam Baker
State Park moving northeast. Thunderstorms across Carter, Ripley
and Wayne are of moderate intensity and do not look to be bringing
down the strongest wind potential. The highest risk for severe
wind or an isolated tornado through 1 am looks to bve acdross
parts of northern Bollinger, Cape Girardeau and Perry Counties in
Missouri - although it can't be completely ruled out anywhere
along this line. Continue to monitor for updates and possible
warnings.
JGG
Thunderstorm Wind, Jackson
- When
- May 20, 12:11 AM CST
- Where
- Jackson County, 0.5 mi ESE of Grand Tower
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.627, -89.492
Multiple power poles were broken on Grand Tower Rd.
Thunderstorm Wind, Williamson
- When
- May 20, 12:44 AM CST
- Where
- Williamson County, Herrin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 37.800, -89.030
A tree was blown down onto a car in Herrin.
Tornado, Union
- When
- May 20, 12:46 AM CST to 12:50 AM CST
- Where
- Union County, 2.37 mi W of Mt Pleasant to 0.59 mi W of Mt Pleasant
- Rating
- EF1
- Path length
- 1.8 mi
- Path width
- 50 yd
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.444, -89.113
An EF1 tornado touched down along Hwy 146 approximately 6.5 miles northeast of Dongola. It uprooted and snapped several trees along with causing some minor shingle and siding damage to a few homes. Peak winds were 100 mph and max width was 50 yards along its approximately 2 mile long path as it tracked to the east-northeast before lifting just before reaching Mount Pleasant.
Thunderstorm Wind, Union
- When
- May 20, 12:50 AM CST to 12:51 AM CST
- Where
- Union County, 0.21 mi NW of Mt Pleasant to 0.3 mi NE of Mt Pleasant
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.452, -89.072
Following the lifting of a tornado just west of Mount Pleasant, straight line wind damage uprooted a tree on Woods Rd and brought down tree branches further east.
Thunderstorm Wind, Johnson
- When
- May 20, 12:53 AM CST to 12:56 AM CST
- Where
- Johnson County, 1.67 mi WSW of Buncombe to 0.58 mi WSW of Buncombe
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.465, -89.000
Straight line wind damage occurred to several trees along Pleasant Grove Rd southwest of Buncombe, following the lifting of a tornado, including trees that snapped or were uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 20 to 21, 20252 injured · $9.8 million · EF2 · 128 events
- Tornadoes and Flash Flooding in Tennessee, May 20, 20251 injured · $1.5 million · EF1 · 73 events
- Tornadoes and Hail in Georgia, May 20 to 21, 2025$141,000 · EF1 · 60 events
- Tornado and Damaging Winds in Missouri, May 20, 2025$202,000 · EF1 · 3 events
- Hail and Damaging Winds in Kentucky, May 20, 2025$74,000 · 53 kt wind · 44 events
- Tornado and Hail in Tennessee, May 20, 2025$50,000 · EF1 · 24 events
- Tornado and Hail in Tennessee, May 20, 2025$123,000 · EF0 · 21 events
- Hail and Damaging Winds in Mississippi, May 20, 2025$125,000 · 1.75 in hail · 19 events
- Tornadoes and Flash Flood in Illinois, May 20, 2025EF1 · 40 events
- Tornadoes and Damaging Winds in Alabama, May 20 to 21, 2025EF1 · 12 events
- Flash Flood and Flooding in Kentucky, May 20, 2025$34,000 · 61 kt wind · 8 events
- Tornado and Hail in Arkansas, May 20, 2025EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272590, 1272611, 1272625, 1272627, 1272617.